Econometrica: Jan 2012, Volume 80, Issue 1

One‐Dimensional Inference in Autoregressive Models With the Potential Presence of a Unit Root

https://doi.org/10.3982/ECTA9371
p. 173-212

Anna Mikusheva

This paper examines the problem of testing and confidence set construction for one‐dimensional functions of the coefficients in autoregressive (AR()) models with potentially persistent time series. The primary example concerns inference on impulse responses. A new asymptotic framework is suggested and some new theoretical properties of known procedures are demonstrated. I show that the likelihood ratio (LR) and LR statistics for a linear hypothesis in an AR() can be uniformly approximated by a weighted average of local‐to‐unity and normal distributions. The corresponding weights depend on the weight placed on the largest root in the null hypothesis. The suggested approximation is uniform over the set of all linear hypotheses. The same family of distributions approximates the LR and LR statistics for tests about impulse responses, and the approximation is uniform over the horizon of the impulse response. I establish the size properties of tests about impulse responses proposed by Inoue and Kilian (2002) and Gospodinov (2004), and theoretically explain some of the empirical findings of Pesavento and Rossi (2007). An adaptation of the grid bootstrap for impulse response functions is suggested and its properties are examined.

Log In To View Full Content

Supplemental Material

Supplement to "One-Dimensional Inference in Autoregressive Models with the Potential Presence of a Unit Root"

This supplementary appendix contains proofs of some of the results stated in the paper.

Read More View PDF


Supplement to "One-Dimensional Inference in Autoregressive Models with the Potential Presence of a Unit Root"

A zip file containing the replication files for the manuscript.

Read More View ZIP


Back